I am Chapwoman Opinion

Stories of birth control and depression

Sydney Jacobs, senior communication studies major

Guest Column by Sydney Jacobs, senior communication studies major

Oral contraceptive side effects include weight gain, spotting, decreased libido, and nausea. Oh – and extreme depression.

When it came to contraception, I thought I knew it all. I learned how to put a condom on a banana, the importance of sexually transmitted diseases awareness, thanks to many years at a Christian school and being warned of “fist-sized genital warts,” I was taught that abstinence is the most effective form of birth control.

Nobody warned me about the tiny pill that has the ability to, well, destroy your life.

Last fall, I was sat down by my bosses, two 30-something-year-old men, and listened to them reprimand me for my lack of enthusiasm and criticize my commitment to the company, a change they noted had happened at the end of summer – when I started birth control.

How can I explain my birth control experience to adult men without sounding like I’m making excuses? They could never understand, and I didn’t really either.

I knew that the pill had changed me. I spent the first week crying in my car for hours. I considered quitting my job and dropping out of college in my senior year. I was sad constantly, resentful and lethargic. My libido went from overdrive to nonexistent. Serious thoughts of suicide resurfaced for the first time since I was 13.

As a 21-year-old woman, I had never been taught about oral contraceptives. The day I visited my doctor to start the pill, I was assigned one of thousands of options I had no idea existed. I was warned about possible weight gain, and because I’m a woman that’s the most important thing, right?

The problem was I thought all of this was normal. I thought my severe depression elicited from the pill was another obstacle placed in front of women that I would learn to get used to.

I vowed to revisit the doctor to see if I could get help. I explained everything to her from the constant sobbing to the suicidal thoughts. I watched her write “sad” on the prescription notes. She prescribed me a low hormone pill and I’m back to my old self.

Let’s not be afraid to start a conversation about the pill and depression and also why it gets stuck in my throat everytime I take it.

Taylor Onderko, senior peace studies major

Guest Column by Taylor Onderko, senior peace studies major

“Go on the pill,” they said. “It’s the best decision you will ever make,” they said.

They couldn’t have been more wrong.

The pill entered my life five years ago when I was a senior in high school, and for the first year, it was the best friend a girl could have. For a good portion of my teenage years I suffered from the intense pain that accompanied ovarian cysts. The cramping was unbearable, and I missed many days of school due to my inability to stand up.

The pill fixed that.

I wish I knew the downfalls of taking the pill before I started, though.

If serious irritability and weight gain weren’t enough, the deep depression and almost nonexistent libido really put it over the edge.

It wasn’t until I moved across the country for college that the negative side effects of the pill set in. I recall breaking down at least three times a day, and not knowing what was wrong with me.

I found that I was no longer feeling like myself. My once gutsy and strong-willed personality had been masked by oral contraceptives. I’ve seen this tiny pill destroy my friends’ lives as well, dragging us into anxiety-ridden states.

Why didn’t anyone warn us?

Don’t get me wrong, I understand that this isn’t everyone’s experience, but our doctors should inform us of these negative effects before we commit to the pill.

If I can leave you with anything, it would be this: don’t be afraid to talk about what you’re going through. You’ll find that you’re not alone.

Leave a Comment